Alert archive / Utah / Flash Flood Warnings in 2014

Flash Flood Warning 4, NWS Salt Lake City, UT

July 6, 2014Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 6, 2014, 5:03 PM MDT for Kane County, Washington County, Utah. It was in force for 117 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2014, 5:03 PM MDT (23:03 UTC)
Expired
Jul 6, 2014, 7:00 PM MDT
In force
117 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 38 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 5:45 PM MDTFLASH FLOODZion Np, UTFLASH FLOODING IN PINE CREEK SLOT IN SOUTHEASTERN ZION NP

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.1 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2014-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2014-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

435 
WGUS55 KSLC 062303
FFWSLC
UTC025-053-070100-
/O.NEW.KSLC.FF.W.0004.140706T2303Z-140707T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
503 PM MDT SUN JUL 6 2014

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL KANE COUNTY IN UTAH...
  EAST CENTRAL WASHINGTON COUNTY IN UTAH...

* UNTIL 700 PM MDT
    
* AT 458 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN AND FLASH FLOODING OVER EASTERN PORTIONS OF ZION 
  NATIONAL PARK.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...CLEAR CREEK 
  AND PINE CREEK IN ZION NATIONAL PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3733 11283 3712 11281 3713 11298 3725 11301
      3734 11299

$$

PW
2 follow-up statements
449 
WGUS75 KSLC 070009
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
609 PM MDT SUN JUL 6 2014

UTC025-053-070100-
/O.CON.KSLC.FF.W.0004.000000T0000Z-140707T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-WASHINGTON UT-
609 PM MDT SUN JUL 6 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR
WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...

AT 603 PM MDT...ZION NATIONAL PARK RANGERS REPORTED FLASH FLOODING 
IN PINE CREEK. RADAR ESTIMATES INDICATE THAT RAINFALL AMOUNTS UP TO 
ABOUT 1.5 INCHES AND POSSIBLY HIGHER...HAVE FALLEN IN SOUTHEASTERN 
PORTIONS OF THE PARK. FLASH FLOODING IS ALREADY OCCURRING.

THE HEAVIEST RAINFALL HAS MOVED OUT OF THE PARK AS OF 600 PM BUT 
ADDITIONAL FLASH FLOODING IS STILL EXPECTED ALONG CLEAR CREEK AND ON 
THE NORTH FORK OF THE VIRGIN RIVER THROUGH 700 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

&&

LAT...LON 3733 11283 3712 11281 3713 11298 3725 11301
      3734 11299

$$

PW
676 
WGUS75 KSLC 070058
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
658 PM MDT SUN JUL 6 2014

UTC025-053-070100-
/O.EXP.KSLC.FF.W.0004.000000T0000Z-140707T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-WASHINGTON UT-
658 PM MDT SUN JUL 6 2014

...THE FLASH FLOOD WARNING FOR WEST CENTRAL KANE AND EAST CENTRAL
WASHINGTON COUNTIES WILL EXPIRE AT 700 PM MDT...

RAINFALL HAS ENDED ACROSS ZION NATIONAL PARK AND RUNOFF FROM EARLIER 
PRECIPITATION HAS DIMINISHED GREATLY. REPORTS INDICATE THERE IS NOT 
ANY ADDITIONAL FLOODING OCCURRING. THEREFORE...THE FLASH FLOOD 
WARNING HAS BEEN ALLOWED TO EXPIRE. MONITOR NOAA WEATHER RADIO OR 
LOCAL TELEVISION OR RADIO FOR THE LATEST WEATHER INFORMATION.

LAT...LON 3733 11283 3712 11281 3713 11298 3725 11301
      3734 11299

$$

PW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 3:32 PM MDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 6, 3:32 PM MDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
332 PM MDT SUN JUL 6 2014

.SYNOPSIS...HIGH PRESSURE ALOFT WILL REMAIN LOCKED IN ACROSS THE
INTERIOR WEST THIS WEEK. MOISTURE ACROSS SOUTHERN UTAH AND ARIZONA
WILL RETURN NORTH ACROSS THE ENTIRE FORECAST AREA DURING THE
MIDDLE AND LATTER PORTIONS OF THE UPCOMING WORK WEEK.

&&

.DISCUSSION...HIGH PRESSURE REMAINS PARKED OVER THE FORECAST AREA
THIS AFTERNOON. STRONG MOISTURE GRADIENT CONTINUES TO EXIST
BETWEEN SOUTHERN UTAH...WHERE PWS ARE IN EXCESS OF 1.0 INCH IN
MANY LOCATIONS...AND OVER NORTHERN UTAH...WHERE PWS ARE MORE IN
THE 0.5 TO 0.6 INCH RANGE. SOME SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED OVER THE HIGHER TERRAIN...PRIMARILY OVER SOUTHERN UTAH
WHERE THE GREATEST MOISTURE IS. STORMS ARE MOVING LITTLE BUT
APPEAR TO HAVE A BIT MORE OF A DRIFT THAN STORMS THAT DEVELOPED
YESTERDAY. POTENTIAL FOR CONVECTION CONTINUES INTO THE EARLY
EVENING BEFORE THE LOSS OF DAYTIME HEATING. TEMPERATURES OVER THE
FORECAST AREA REMAIN SIMILAR TO YESTERDAY...5-10F ABOVE SEASONAL
NORMS OVER NORTHERN UTAH AND CLOSER TO CLIMO OVER SOUTHERN UTAH.

THE RIDGE IS PROGGED TO FLATTEN AND THEN HAVE THE AXIS REDEVELOP
OVER THE CALIFORNIA COAST TOMORROW AS A PACIFIC NORTHWEST TROUGH
MOVES WELL NORTH OF THE AREA. THIS WILL ACT TO DRY OUT THE NORTH A
BIT MORE AND MOVE THE DEEP MOISTURE FARTHER SOUTH. HOWEVER...BY
TUESDAY THE AXIS SHOULD BE BACK OVER UTAH...ALLOWING MOISTURE TO
MOVE BACK NORTHWARD. THE MOISTURE WILL MOVE ACROSS ALL OF THE
FORECAST AREA WEDNESDAY AND THURSDAY WITH ALMOST ALL LOCATIONS
SEEING PWS OF 1.0 INCH OR GREATER BY THURSDAY AFTERNOON.
SHORTWAVES MOVING THROUGH THE RIDGE ARE EXPECTED TO ADD TO THE
INSTABILITY...SO THE MIDDLE TO LATTER PART OF THE WORK WEEK MIGHT
BE QUITE ACTIVE AS FAR AS CONVECTION GOES.

BY FRIDAY...GFS AND EC INDICATE THE RIDGE AXIS BECOMING MORE NW TO
SE ORIENTED OVER THE STATE AS ANOTHER TROUGH MOVES ACROSS
CANADA.THIS COULD CAUSE SOME DRYING OF THE AIRMASS OVER CENTRAL
AND SOUTHERN UTAH FOR FRIDAY INTO THE UPCOMING WEEKEND AS DEEP
MOISTURE REMAINS OVER NORTHERN UTAH. THIS SHIFT MAY ALSO CAUSE
SOME SLIGHT COOLING OF THE AIRMASS OVER NORTHERN UTAH...BRINGING
TEMPERATURES CLOSER TO SEASONAL NORMALS.

&&

.AVIATION...OPERATIONAL WEATHER CONCERNS WILL REMAIN MINIMAL AT THE
KSLC TERMINAL THROUGH THE VALID TAF PERIOD. NORTHWEST WINDS WILL
REMAIN IN PLACE THROUGH 03-04Z BEFORE RETURNING TO THE SOUTHEAST.
VFR CONDITIONS WILL BE MAINTAINED UNDER GENERALLY CLEAR SKIES.

&&

.FIRE WEATHER...A RIDGE OF HIGH PRESSURE WILL SEPARATE THE MONSOONAL
MOISTURE ACROSS THE SOUTH AND A DRIER MORE STABLE AIRMASS TO THE
NORTH INTO THE MIDDLE OF THE WEEK. TEMPERATURES WILL BE UNIFORM
ACROSS THE STATE OR BECOME WARMER ACROSS THE NORTH THAN THE SOUTH.
NO SIGNIFICANT AREAS OF LOW RH AND GUSTY WINDS ARE EXPECTED THROUGH
AT LEAST MID WEEK.

DEEP LAYER MOISTURE HAS ADVANCED NORTH TO ABOUT INTERSTATE 70.
EXPECT MOST ACTIVE CONVECTION SOUTH OF INTERSTATE 70 FOR THE REST OF
TODAY...WITH THE SPINE OF THE CENTRAL AND NORTHEAST UTAH MOUNTAINS
SEEING MORE ISOLATED ACTIVITY THROUGH EARLY THIS EVENING. RH VALUES
WILL RESPOND BY INCREASING ACROSS THE SOUTH ALONG WITH MORE
EXPANSIVE CLOUD COVER...WHERE LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE. ISOLATED TO REMOTE DRY CONVECTION POSSIBLE ACROSS THE
NORTHEAST VALLEYS. THE RIDGE POSITION LOOKS TO REMAIN FAIRLY STEADY
INTO EARLY NEXT WEEK...MAINTAINING SIMILAR WEATHER THROUGH ABOUT
TUESDAY OR WEDNESDAY.

THE RIDGE LOOKS TO REFORM NEAR THE FOUR CORNERS DURING THE SECOND
HALF OF THE WEEK. THIS SHOULD ALLOW AN INFLUX OF DEEPER MOISTURE
NORTHWARD. ACROSS THE NORTH...TEMPERATURES WILL COOL WITH RISING
HUMIDITY. CLOUD COVER SHOULD BECOME MORE EXPANSIVE WITH A GREATER
CHANCE FOR A WETTING RAIN/LOCALLY HEAVY RAINFALL ACROSS THE NORTH
DURING THE SECOND HALF OF THE WEEK. MEANWHILE...A DRYING TREND MAY
TAKE PLACE ACROSS SOUTHERN UTAH BEGINNING THURSDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...TRAPHAGAN
FIRE WEATHER...ROGOWSKI
AVIATION...MERRILL

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 6, 5:26 AM MDT, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
526 AM MDT SUN JUL 6 2014

UTZ001>016-019>021-517-518-WYZ021-071200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
526 AM MDT SUN JUL 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE MOIST AIRMASS ACROSS SOUTHERN UTAH WILL ONCE AGAIN SPAWN
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. THE BEST
CHANCE OF SHOWERS AND STORMS WILL EXIST ACROSS SOUTH CENTRAL
THROUGH SOUTHWEST UTAH...WITH SOME OF THE STRONGER SHOWERS AND
STORMS PRODUCING LOCALLY HEAVY RAINFALL. LOCALIZED FLASH FLOODING
COULD DEVELOP IN SOME OF THE SLOT CANYONS DUE TO THE HEAVY
RAINFALL.

ACROSS NORTHERN UTAH A DRIER AIRMASS WILL PRODUCE JUST ISOLATED
THUNDERSTORM ACTIVITY THIS AFTERNOON...WITH GUSTY WINDS AND
MINIMAL RAIN THE MAIN IMPACTS. TEMPERATURES WILL REMAIN ABOVE
NORMAL ACROSS NORTHERN AND CENTRAL UTAH...WITH CLOUD COVER AND
PRECIPITATION HOLDING AFTERNOON READINGS TO MORE SEASONAL LEVELS
DOWN SOUTH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HIGH PRESSURE WILL MAINTAIN ABOVE NORMAL TEMPERATURES ACROSS THE
OUTLOOK AREA THROUGH THE AT LEAST MIDWEEK.

AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED EARLY THIS WEEK.
THE BEST CHANCE FOR SHOWERS AND STORMS WILL BE ACROSS EXTREME
SOUTHERN UTAH MONDAY AND TUESDAY.

MOISTURE WILL RETURN NORTHWARD LATE IN THE WEEK. THIS ADDITIONAL
MOISTURE WILL BRING AN INCREASING CHANCE AT SHOWERS AND
THUNDERSTORMS ACROSS SOUTHERN AND WESTERN UTAH. LOCALLY HEAVY
RAIN COULD DEVELOP OUT OF THIS SHOWER AND THUNDERSTORM ACTIVITY...
ESPECIALLY ACROSS SOUTHERN UTAH THURSDAY THROUGH SATURDAY.
TEMPERATURES WILL COOL DOWN ACROSS MOST THE OUTLOOK AREA DUE
THE CLOUDS AND RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:29 PM MDTAreal Flood AdvisorySLCWashington91 min

Nearby

Flash Flood Warnings in Utah, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.